Aa
A
A
A
Close
Depression Community
10.5k Members
745195 tn?1232826866

tappering off lexapro

i have been taking lexapro for about 7 yrs now, 20mg. i have been trying to get off.  started with going down to 10 mg 4 weeks and then 5 mg for 3 weeks. now i am completely off and it is a nightmare. it feels like my brain is under the charge of some remote control that gives me instant ZAPS! every few min.. i am also very anxious, very tense and very nervous. i don´t want to take medicine that has such effects on me. but i feel like i want to reach for the pills and start over. it has been a week and i will stick to it,but any suggestions? i have been taking lot of Omega 3, suppose to help. don´t know. any food and shoud eat or avoid? does anyone know what causes the "ZAPS" ? thanks in advance...edith
5 Responses
Avatar universal
Hang in there!  It will get better, but it takes time.  I weaned myself off of Lexapro last summer and it really took me about a month before I started to feel somewhat "normal".  My perks of getting off of Lexapro included losing weight, not craving wine anymore and being able to really "feel" again - happiness, sadness, etc.  
I don't know what causes the zaps but they do eventually go away.  I hope you have someone to talk to about how to deal with the anxiety.  That's been very helpful to me through this process.  Good Luck!
Avatar universal
It may be too late, but my doc said you can taper Celexa (so maybe Lexapro would be the same) using an alternating dosage each day. You gradually increase the number of days on the lower dosage while still going back to the normal dosage only once each time. This would allow the lower effect to be a bit more averaged out, since there is some residual effect that take a while to clear out.
I would call your pharmacist asap just for some human contact and also talk to the doc asap. I didn't get much of any withdrawal effect as or after I went off my meds. I talked to my pharmacist during tapering in order to be prepared for those pings and zaps that I read about. Ater I was off a week and called, he told me I might have to take one if conditions got rough. (I am glad I didn't have to call him back to decide.)
I think many people get too excited about the prospects of getting clean, and take too many risks speeding up the taper process. I don't see any benefit to speeding up the process and hear lots of horror about withdrawal.
Your post indicates you took a cautious approach, so I am only accusing you of hard luck, which I hope will turn.
Bear in mind over the future that a quick relapse increases the odds of depression becoming chronic, so that is why I took as long as I thought necessary to monitor my mood. I was prepared to go back on the med for a year if I saw any glimpse of what looked like the feared black clouds from yesteryear reforming.
Avatar universal
I couldn't have said it better then Birdie, it will pass. It's pretty standard that you'll get the "zaps", the medication has attached to your neurotransmitters, and weaning off takes some time. I had that with a couple of the meds. Relapse can happen, especially when one actually has a chemical imbalance. Keep an eye out for that, it's more important that you remain healthy then being clean of all meds. There are a ton out there that can help, but you must see a pdoc in order to figure things out.  I had to take ativan to get off Cymbalta, I felt the zaps constantly and I couldn't sleep because of them. Talk with a pdoc or get a referral to one. They are extremely knowledgeable in psychopharmaceuticals. You are being very judiscious in your method of weaning off the med, I wish I'd done that! Cheers LCC
Avatar universal
I see it was also answered on a different board by a doc.
"by Roger Gould, M.D.
Roger Gould, M.D.  
Male
Member since Jan 2001
You should have tapered off the last week by 5mg every third day before you stopped...you could go back and do that or you could ask your doctor to cover you with klonopin for two weeks till the brain zaps stop."
745195 tn?1232826866
thanks to all that wrote!
this is the lastest report. just in case someone finds it helpful
i have been off lexapro for almost 2 weeks now. the brain zaps, lack of balance and mood swings have been pure nightmare. the doc, here in spain ,suggested omega3, flax seed oil, malic acid and magnezium, i also take 2-3 valerian pills a day to take the edge off. i am not sure if it is placebo, but what the heck. it works. the zaps and sadness are not completely gone, but ARE tolerable...just wanted to pass this on, in case it helps...
i am not even close to "great" yet.. but i hope it will get better soon. thanks again to all,
edith
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.